Alert archive / Missouri / Areal Flood Warnings in 2021

Areal Flood Warning 78, NWS Springfield, MO

December 17, 20215 counties in Missouri

NWS Springfield, MO issued this areal flood warning at Dec 17, 2021, 10:58 PM CST for 5 counties in Missouri. It was in force for 22 hr. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 17, 2021, 10:58 PM CST (04:58 UTC)
Expired
Dec 18, 2021, 8:46 PM CST
In force
22 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Christian County, MO, Douglas County, MO, Ozark County, MO, Stone County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 66 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 18, 7:00 AM CSTHEAVY RAIN 4.191 Wnw Kirbyville, MO24 HOUR RAINFALL. COCORAHS STATION MO-TY1.
Dec 18, 7:29 AM CSTHEAVY RAIN 5Brownbranch, MOSTORM TOTAL RAINFALL. RELAYED BY MEDIA PARTNER.
Dec 18, 8:20 AM CSTHEAVY RAIN 5.7Wasola, MO
Dec 18, 8:54 AM CSTHEAVY RAIN 3.54Ava, MOSTORM TOTAL RAINFALL RELAYED BY AMATEUR RADIO.
Dec 18, 9:47 AM CSTFLOOD8 Sse Mountain Grove, MOEXCESSIVE RAINFALL CAUSED THE NORTH FORK RIVER TO OVERTOP HWY EE.
Dec 18, 9:49 AM CSTFLOOD2 E Rockbridge, MOEXCESSIVE RAINFALL CAUSED BRYANT CREEK TO OVERTOP HWY 95.
Dec 18, 9:51 AM CSTFLOOD1 Ne Sycamore, MOEXCESSIVE RAINFALL CAUSED BRYANT CREEK TO OVERTOP HWY 181.
Dec 18, 9:54 AM CSTFLOOD5 Sse Sycamore, MOEXCESSIVE RAINFALL CAUSED THE NORTH FORK RIVER TO OVERTOP STATE HWY H.
Dec 18, 10:03 AM CSTFLOOD4 Ssw Hardenville, MOEXCESSIVE RAINFALL CAUSED POSSUM WALK CREEK TO OVERTOP HWY T.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.0 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2021-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2021-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 320 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
488 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
320 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

830 
WGUS43 KSGF 180458
FLWSGF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Springfield MO
1058 PM CST Fri Dec 17 2021

.Heavy rainfall this past evening has resulted in flooded roads and 
low water crossings. Although the heaviest rain has ended, residual 
flooding will continue overnight as the waters slowly recede.

MOC043-067-153-209-213-181400-
/O.NEW.KSGF.FA.W.0078.211218T0458Z-211218T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Christian MO-Douglas MO-Ozark MO-Stone MO-Taney MO-
1058 PM CST Fri Dec 17 2021

...FLOOD WARNING IN EFFECT UNTIL 8 AM CST SATURDAY...

* WHAT...Flooding caused by excessive rainfall is expected.

* WHERE...A portion of southwest Missouri, including the following 
  counties, Christian, Douglas, Ozark, Stone and Taney.

* WHEN...Until 800 AM CST Saturday.

* IMPACTS...Flooding of rivers, creeks, streams, and other low-lying 
  and flood-prone locations is imminent or occurring.

* ADDITIONAL DETAILS...
  - At 1058 PM CST, Local law enforcement reported heavy rain in
    the warned area due to thunderstorms. Flooding is ongoing or
    expected to begin shortly. Between 1 and 4 inches of rain
    have fallen.
  - This includes the following low water crossings...
    Lick Creek at County Road 528, Bull Creek at Center Road,
    Little North Fork River at County Road 916, Beaver Creek at
    County Road 524 and Pond Fork at County Road 883.
  - Some locations that will experience flooding include...
    Branson, Ava, Kimberling City, Forsyth, Hollister, Silver
    Dollar City, Merriam Woods and Reeds Spring.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

&&

LAT...LON 3669 9358 3707 9289 3705 9209 3650 9214
      3650 9358


$$
3 follow-up statements
310 
WGUS43 KSGF 180950
FLWSGF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Springfield MO
350 AM CST Sat Dec 18 2021

MOC043-067-153-209-213-181600-
/O.EXT.KSGF.FA.W.0078.000000T0000Z-211218T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Christian MO-Douglas MO-Ozark MO-Stone MO-Taney MO-
350 AM CST Sat Dec 18 2021

...FLOOD WARNING NOW IN EFFECT UNTIL 10 AM CST THIS MORNING...

* WHAT...Flooding caused by excessive rainfall continues.

* WHERE...A portion of southwest Missouri, including the following 
  counties, Christian, Douglas, Ozark, Stone and Taney.

* WHEN...Until 1000 AM CST Saturday.

* IMPACTS...Flooding of rivers, creeks, streams, and other low-lying 
  and flood-prone locations is imminent or occurring.

* ADDITIONAL DETAILS...
  - At 350 AM CST, Local law enforcement reported heavy rain in
    the warned area due to thunderstorms. Flooding is ongoing or
    expected to begin shortly. Between 1 and 4 inches of rain
    have fallen.
  - This includes the following low water crossings...
    Lick Creek at County Road 528, Bull Creek at Center Road,
    Little North Fork River at County Road 916, Beaver Creek at
    County Road 524 and Pond Fork at County Road 883.
  - Some locations that will experience flooding include...
    Branson, Ava, Kimberling City, Forsyth, Hollister, Silver
    Dollar City, Merriam Woods and Reeds Spring.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

&&

LAT...LON 3669 9358 3707 9289 3705 9209 3650 9214
      3650 9358


$$

KP
036 
WGUS43 KSGF 181545
FLWSGF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Springfield MO
945 AM CST Sat Dec 18 2021

MOC043-067-153-209-213-190300-
/O.EXT.KSGF.FA.W.0078.000000T0000Z-211219T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Christian MO-Douglas MO-Ozark MO-Stone MO-Taney MO-
945 AM CST Sat Dec 18 2021

...FLOOD WARNING NOW IN EFFECT UNTIL 9 PM CST THIS EVENING...

* WHAT...Flooding caused by excessive rainfall continues.

* WHERE...A portion of southwest Missouri, including the following 
  counties, Christian, Douglas, Ozark, Stone and Taney.

* WHEN...Until 900 PM CST Saturday.

* IMPACTS...Low-water crossings are inundated with water and may not 
  be passable.

* ADDITIONAL DETAILS...
  - At 944 AM CST, The Department of Transportation reported
    flooding from previous heavy rain in the warned area. Between
    1 and 5 inches of rain have fallen.
  - This includes the following low water crossings...
    Lick Creek at County Road 528, Bull Creek at Center Road,
    Little North Fork River at County Road 916, Beaver Creek at
    County Road 524, Pond Fork at County Road 883, Cowskin Creek
    at Highway Y, Bryant Creek at Highway U, and North Fork River
    at Highway EE.
  - Some locations that will experience flooding include...
    Branson, Ava, Kimberling City, Forsyth, Hollister, Silver
    Dollar City, Merriam Woods and Reeds Spring.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

&&

LAT...LON 3669 9358 3707 9289 3705 9209 3650 9214
      3650 9358


$$

DC
351 
WGUS83 KSGF 190246
FLSSGF

Flood Statement
National Weather Service Springfield MO
846 PM CST Sat Dec 18 2021

MOC043-067-153-209-213-190256-
/O.CAN.KSGF.FA.W.0078.000000T0000Z-211219T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Christian MO-Douglas MO-Ozark MO-Stone MO-Taney MO-
846 PM CST Sat Dec 18 2021

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for a portion of southwest Missouri, 
including the following counties, Christian, Douglas, Ozark, Stone 
and Taney.

Flood waters have receded. Flooding is no longer expected to pose a 
widespread threat. Please continue to heed remaining road closures.

LAT...LON 3669 9358 3682 9334 3707 9289 3707 9286
      3707 9284 3707 9283 3705 9209 3679 9211
      3650 9214 3650 9358 3664 9358 3665 9358


$$

DSA

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this areal flood warning went out at Dec 17, 7:54 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Dec 17, 7:54 PM CST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
754 PM CST Fri Dec 17 2021

Key Messages:

1. Flooding possible over southern Missouri late this afternoon
into the evening as periods of heavy rain move over areas from
Branson into south central MO.

2. Colder Saturday night with lows in the 20s, wind chills in the
teens.

3. Remaining dry with above normal temperatures ending out the work
week.

.UPDATE...
Issued at 735 PM CST Fri Dec 17 2021

Seeing rapid rises on creeks in far southern MO where heavier
rainfall rates have occurred at times since 4-5 pm. A few low
water crossings and water rescues have been reported. Heaviest
rain has been from southern McDonald-southern Barry east and
northeast through the Branson area into Douglas Co. Some areas
have seen 4 inches plus since midnight (Branson-Lampe). Southern
edge of the rain shield with the overall highest rainfall rates
will shift southeast with time as a frontal wave now over far sw
MO shifts ene through southern MO. Will keep current watch in
place with the same timing with what hopefully be the last wave of
heavy rain in counties along the MO/AR line over the next 3-4
hours.

Seeing some stratus build down/fog just near, behind the sfc wave
at KJLN. May not last too long but will look at adding some fog to
the fcst database/grids.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 146 PM CST Fri Dec 17 2021

A Flood Watch has been issued until midnight for areas along the
Arkansas border.

A warm front was slowly lifting northward into northern Arkansas
this afternoon leading to a band of showers with scattered
thunderstorms with heavier rainfall from northern Arkansas into
southern Missouri...with an H8 front demarking the northern edge
of the band closer to I-44. KSGF precipitable water at 12z was
0.84 and has likely climbed to at or above an inch...pushing the
climatology maximum for December.

IR satellite shows one area of stronger lift over south central
Missouri...with cloud tops cooling again to the west further
raising the concern for flooding over southern Missouri ahead of
an approaching cold front. Note that the H8 winds are veered to
the southwest to mitigate full potential for training cells, but
the combination of unseasonable moisture, MUCAPE of 500-750 j/kg
and additional moderate to heavy rain falling on areas that
received 1-2 inches of rain today prompted the issuance of a short
fuse Flood Watch.

The rain will be quicker to clear in the west however a weak
surface wave will slow the passage of the front initially then
expect the front to gain speed by mid evening with the passage of
the wave. Rainfall coverage as a result will diminish by late
evening...with some lingering post frontal light rain possible
overnight.

Cold advection on Saturday combined with cloud cover persisting
into the afternoon will keep temperatures in the 30s for much of
the day...with wind chills if not actual temperatures dropping
into the teens Saturday night.

Another cold day will follow on Sunday.

.LONG TERM...(Monday through Friday)
Issued at 235 PM CST Fri Dec 17 2021

A closed wave will advect across the Southern Plains on Monday
potentially bringing some clouds but no precipitation to the
forecast area.

The rest of the forecast period looks to be dry as zonal flow
limits cyclogenesis. Temperatures will rebound to around normal on
Tuesday...followed by a bit above normal into the Christmas
weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 735 PM CST Fri Dec 17 2021

KSGF/KJLN/KBBG tafs: Sfc low near the MO/AR/OK tri-state area will
shift east over the next few hours. Generally IFR ceilings will
continue in the near term. Expect heavier showers east of the low
with drizzle fog trailing the low as it exits.

Should see a gradual improvement in ceilings later in the period
as the low shifts well east of the area.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until midnight CST tonight for MOZ096>098-104>106.

KS...NONE.
&&

UPDATE...DSA
SHORT TERM...Runnels
LONG TERM...Runnels
AVIATION...DSA
Hazardous weather outlook, Dec 17, 1:10 PM CST, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
110 PM CST Fri Dec 17 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181915-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
110 PM CST Fri Dec 17 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated flooding risk.
  Limited lightning risk.

DISCUSSION...

Heavy rain associated with showers and thunderstorms over southern
Missouri will lead to the potential for localized flooding.

Over an inch of rain had fallen over parts of southern Missouri
this morning...with an additional one to one and a half inches
expected into the early evening from the Branson area eastward
into south central Missouri. Localized flooding will be possible
where storms track over the same area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight...though
flooding should be reported if observed.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Runnels

In the hours before

Local storm report, Dec 17, 9:45 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
945 PM CST FRI DEC 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      3 SSE KIRBYVILLE        36.59N 93.14W
12/17/2021                   TANEY              MO   PUBLIC

            HWY J FLOODED AND CLOSED.

&&

DSA
Local storm report, Dec 17, 9:48 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
948 PM CST FRI DEC 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      4 SSW HARDENVILLE       36.54N 92.41W
12/17/2021                   OZARK              MO   DEPT OF HIGHWAYS

            HWY T FLOODED. CLOSED.

&&

DSA
Local storm report, Dec 17, 9:49 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
949 PM CST FRI DEC 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      4 WNW AVA               36.97N 92.73W
12/17/2021                   DOUGLAS            MO   DEPT OF HIGHWAYS

            HWY Y CLOSED AT COWSKIN CREEK.

&&

DSA
Local storm report, Dec 17, 9:52 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
952 PM CST FRI DEC 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      4 NNW BRUSHYKNOB        37.01N 92.52W
12/17/2021                   DOUGLAS            MO   DEPT OF HIGHWAYS

            HWY U CLOSED AT BRYANT CREEK.

&&

DSA
Local storm report, Dec 17, 9:56 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
956 PM CST FRI DEC 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      2 W CLEAR SPRINGS       37.10N 91.89W
12/17/2021                   TEXAS              MO   DEPT OF HIGHWAYS

            HWY U CLOSED/FLOODED. SOUTH PRONG JACKS FORK
            RIVER.

&&

DSA
Local storm report, Dec 17, 9:58 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
958 PM CST FRI DEC 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     FLASH FLOOD      5 ESE WILLOW SPRINGS    36.96N 91.88W
12/17/2021                   HOWELL             MO   DEPT OF HIGHWAYS

            HIGHWAY U FLOODED AT ELEVEN POINT RIVER.

&&

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 6:10 PM CSTFlash Flood WarningSGFDouglas, Ozark, Taney5 hr
Dec 17, 6:42 PM CSTFlash Flood WarningSGFBarry4 hr
Dec 17, 7:58 PM CSTRiver Flood WarningSGFPulaski43 hr
Dec 17, 8:08 PM CSTFlash Flood WarningSGFHowell, Texas6 hr
Dec 17, 8:40 PM CSTAreal Flood WarningSGFMcDonald13 hr
Dec 17, 9:25 PM CSTFlash Flood WarningSGFShannon5 hr
Dec 18, 2:00 AM CSTAreal Flood WarningSGFHowell, Oregon, Shannon, Texas19 hr
Dec 18, 3:10 AM CSTAreal Flood AdvisorySGFHowell, Oregon, Ozark7 hr
Dec 18, 3:49 AM CSTAreal Flood AdvisorySGFBarry, Christian, McDonald, Stone3 hr
Dec 18, 7:08 AM CSTRiver Flood WarningSGFShannon13 hr
Dec 18, 7:08 AM CSTRiver Flood WarningSGFShannon12 hr
Dec 18, 7:16 AM CSTAreal Flood WarningSGFBarry, Stone3 hr
Dec 18, 8:36 AM CSTAreal Flood WarningSGFHowell, Oregon12 hr
Dec 18, 9:54 AM CSTAreal Flood WarningSGFBarry8 hr
Dec 18, 9:59 AM CSTAreal Flood WarningSGFMcDonald8 hr

Nearby

Areal Flood Warnings in Missouri, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.